Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 24, NWS Wichita, KS

May 19, 20095 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 19, 2009, 3:06 AM CDT for 5 counties in Kansas. It took effect at May 19, 2009, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 19, 2009, 3:06 AM CDT (08:06 UTC)
In effect from
May 19, 2009, 12:00 PM CDT
Expired
May 19, 2009, 7:01 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 190806
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CDT TUE MAY 19 2009

...STRONG SOUTH WINDS WILL AFFECT PORTIONS OF CENTRAL KANSAS
TODAY...

.SURFACE LOW PRESSURE WILL DEEPEN OVER WESTERN KANSAS TODAY AND
CAUSE THE PRESSURE GRADIENT TO TIGHTEN ACROSS THE REGION. THIS WILL
RESULT IN GUSTY SOUTH WINDS DURING THE AFTERNOON HOURS OVER CENTRAL
KANSAS.

KSZ032-033-047-048-050-191700-
/O.NEW.KICT.WI.Y.0024.090519T1700Z-090520T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
306 AM CDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS AROUND 40 MPH WILL AFFECT
PORTIONS OF CENTRAL KANSAS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

CJ
3 follow-up statements
000 
WWUS73 KICT 191655
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT TUE MAY 19 2009

...STRONG SOUTH WINDS WILL AFFECT PORTIONS OF CENTRAL KANSAS
TODAY...

.SURFACE LOW PRESSURE WILL DEEPEN OVER WESTERN KANSAS TODAY AND
CAUSE THE PRESSURE GRADIENT TO TIGHTEN ACROSS THE REGION. THIS
WILL RESULT IN GUSTY SOUTH WINDS DURING THE AFTERNOON HOURS OVER
CENTRAL KANSAS.

KSZ032-033-047-048-050-200000-
/O.CON.KICT.WI.Y.0024.090519T1700Z-090520T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
1155 AM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS AROUND 40 MPH WILL
AFFECT PORTIONS OF CENTRAL KANSAS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

LAWSON
000 
WWUS73 KICT 191956
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT TUE MAY 19 2009

...STRONG SOUTH WINDS WILL AFFECT PORTIONS OF CENTRAL KANSAS
TODAY...

.SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN OVER THE CENTRAL 
HIGH PLAINS THIS AFTERNOON AND CAUSE THE PRESSURE GRADIENT TO
TIGHTEN ACROSS THE REGION. THIS WILL RESULT IN GUSTY SOUTH WINDS
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. 

KSZ033-048-050-192100-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-090520T0000Z/
LINCOLN-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...LYONS
256 PM CDT TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS WILL REMAIN GUSTY LATE THIS AFTERNOON BUT ARE 
EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA.

$$

KSZ032-047-200000-
/O.CON.KICT.WI.Y.0024.000000T0000Z-090520T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
256 PM CDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS AROUND 45 MPH WILL 
AFFECT PORTIONS OF CENTRAL KANSAS LATE THIS AFTERNOON AND INTO 
THE EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KED/LAWSON
000 
WWUS73 KICT 200001
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT TUE MAY 19 2009

KSZ032-047-200115-
/O.CAN.KICT.WI.Y.0024.000000T0000Z-090520T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
701 PM CDT TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 


$$

KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 18, 11:20 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 18, 11:20 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1120 PM CDT MON MAY 18 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
UPPER RIDGE ACROSS THE ROCKIES WILL BUILD EAST INTO THE PLAINS
ON TUESDAY. PRESSURE GRADIENT ACROSS THE PLAINS WILL TIGHTEN ON TUE
FOR THE DAYTIME HOURS AS THE LEE SIDE TROUGH ALONG THE ROCKIES
STRENGTHENS.  THIS WILL PRODUCE GUSTY SOUTH WINDS TO 30-35 KTS
ACROSS THE PLAINS.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT MON MAY 18 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
UPPER RIDGE ACROSS THE ROCKIES WILL BUILD EAST INTO THE PLAINS
TONIGHT INTO TUESDAY. PRESSURE GRADIENT ACROSS THE PLAINS WILL
TIGHTEN ON TUE AS THE LEE SIDE TROUGH ALONG THE ROCKIES
STRENGTHENS.  THIS WILL PRODUCE GUSTY SOUTH WINDS TO 30-35 KTS
ACROSS THE PLAINS.

KETCHAM

PREV DISCUSSION... /ISSUED 320 PM CDT MON MAY 18 2009/

DISCUSSION...

MON-WED:

RATHER QUIET WEATHER IN NEAR TERM...WITH MID LEVEL RIDGING
DOMINATING THE NEXT FEW DAYS. MAIN ISSUES WILL BE WINDS NEAR
ADVISORY CRITERA MAINLY ACROSS RUSSELL/BARTON COUNTIES BOTH
TUE/WED WITH LEE TROUGHING/RETURN FLOW. APPEARS TO BE LOW END...AND
WILL LET MIDNIGHT  SHIFT HOIST IF NECESSARY. TEMPERATURES A BIT
TRICKY TOO WITH MIXING DEPTH AND DRY ADIABATIC LAPSE
RATES/POTENTIALLY GOING SUPER ADIABATIC IN DRIER AREAS. HAVE
TWEAKED TEMPERATURES ACCORDINGLY...WITH SURFACE MOISTURE
POTENTIALLY LIMITING BOTH WARMUP/DRYING ACROSS SOUTH
CENTRAL/SOUTHEAST KS. DRIED OUT DEWPOINTS DURING THE AFTERNOON IN
THE WEST WHERE MIXING WILL BE DEEPER.

THU-MON:

BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE
WEATHER FORECASTS MODEL DIVERGE DURING THE PERIOD...ALTHOUGH
EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL HAS BEEN
RATHER CONSISTENT RUN TO RUN WITH 500MB PATTERN. NEXT RESULT IS
WEAK UPPER FLOW...GRADUALLY INCREASING LOW LEVEL MOISTURE AND
FORECAST BAROCLINIC ZONE MAINLY ACROSS NEBRASKA. ANTICIPATE AN MCS
ABOUT EVERY NIGHT...BUT HOW FAR SOUTH THE OUTFLOW PUSHES THE
EFFECTIVE BOUNDARY IS THE PROBLEM. ANY BOUNDARY WILL LIKELY BE THE
FOCUS FOR NOCTURNAL CONVECTION. CHANCES SHOULD INCREASE DURING THE
WEEKEND UNTIL THE FRONT MOVES THROUGH...MOST LIKELY AT THE MOMENT
ON SUN NIGHT. WOULD SUSPECT SLIGHT/CHANCE PROBABILITY OF
PRECIPITATION WILL BE IN EVERY PERIOD OF THE FORECAST FOR ENTIRE
AREA FOR THE ENTIRE HOLIDAY WEEKEND BEFORE ALL IS SAID AND DONE.
SHAPING UP TO BE A TYPICAL MEMORIAL DAY WEEKEND WEATHER PATTERN.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  83  59  84 /   0   0   0   0
HUTCHINSON      55  83  58  84 /   0   0   0   0
NEWTON          54  82  58  83 /   0   0   0   0
ELDORADO        53  82  57  82 /   0   0   0   0
WINFIELD-KWLD   55  82  59  84 /   0   0   0   0
RUSSELL         58  87  58  85 /   0   0   0   0
GREAT BEND      56  86  59  85 /   0   0   0   0
SALINA          60  85  59  87 /   0   0   0   0
MCPHERSON       57  83  58  85 /   0   0   0   0
COFFEYVILLE     53  82  55  83 /   0   0   0   0
CHANUTE         52  82  55  82 /   0   0   0   0
IOLA            51  82  55  83 /   0   0   0   0
PARSONS-KPPF    55  82  55  82 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 18, 4:47 PM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT MON MAY 18 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
447 PM CDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
SATURDAY FOR AREAS ROUGHLY WEST OF I-35. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE. STORMS WILL BE POSSIBLE AREA WIDE
ON SUNDAY. SOME STRONG STORMS ARE POSSIBLE. THE STORMS WILL BE
SLOW MOVING...SO LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.